New Mexico, 2004Strong Wind in New Mexico, January 2, 2004
January 2, 2004 · NWS ABQ · 1 event in 1 county or zone
1 strong wind, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 2, 2:49 PM MST, 11 minutes earlier.
Area forecast discussion, Jan 2, 2:49 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
249 PM MST FRI JAN 2 2004
.DISCUSSION...UPPER LVL SYSTEM CONTINUES TO DIG SOUTH AS IT MOVES
EAST. ALTHOUGH...WARM MOIST MID LVL SUB-TROPICAL AIR MANAGED TO
INFILTRATE THE FLOW AND MODERATE THE COOLER NORTHERN PAC AIRMASS. THE
WARMER AIR IS TRANSLATING TO THE SFC IN NORTHWEST NM IN THE FORM OF
RAIN IN FMN. THE COLD AIR HOLDS OFF UNTIL LATE IN THE STORM BEFORE
MOVING INTO NM. THE WESTERN AND SOUTHWESTERN FACING SLOPES OF THE
NORTHERN MTNS...SAN JUAN AND NORTHERN SANGRE DE CRISTOS...IS THE MAIN
FOCUS FOR THE UPSLOPE. WILL CANCEL THE SNOW BLOWING SNOW ADV FOR
NMZ001. DUE TO THE WARMER AIRMASS WILL ALSO CANCEL THE WINTER STORM
WARNING AND ISSUE A SNOW ADV FOR NMZ002. THE ADV WILL BE FOR AREAS
ABOVE 7500 FEET WERE 6-8 INCHES TOTAL SHOULD FALL WITH A FEW LOCALLY
HIGHER AMOUNTS. BELOW 7500 FEET 1-2 INCHES COULD FALL AND SHOULD
REMAIN BELOW ADV CRITERIA. TO SUM THE PRECIP SIDE OF THINGS UP A SNOW
ADV FOR NMZ002 AND 004 ABOVE 7500 FEET TONIGHT THRU SAT 6PM.
STRONG UPPER LVL JET WITH THIS SYSTEM WILL HELP IN THE DEVELOPMENT
OF SHOWERS AND ALSO TRANSLATE TO THE SFC BRINGING WIND ADV CAT
SPEEDS TO THE CENTRAL MTNS EAST TO THE TX BORDER. THE PLACEMENT OF
THE JET ON SAT ACROSS CENTRAL NM WILL PLACE THE LOWER RIO GRANDE
VALLEY AND THE UPPER GILA WIND ADV CAT ALSO. WIND SPEEDS OVER THE FAR
NORTHEAST PLAINS SHOULD TAPER OFF MORE QUICKLY AS A SFC FRONT PUSHES
SOUTH.
THE STORM MOVES QUICKLY AND IS OVER SAT NIGHT WITH ONLY LINGERING
SHOWERS. COLD AIR MOVES OVER NM AND SKIES CLEAR MAKING MON INTO TUE
COOL. NM IS UNDER A FLAT RIDGE DURING MID WEEK AND THE NORTHERN MTNS
COULD SEE STRAY SHOWERS AS A FEW WEAK DISTURBANCES SLIDE THRU THE
FLOW. THE NEXT SYSTEM ENTERS NM LATE THU AND FRI BUT TAKES ONLY A
GLANCING BLOW TO NORTHERN NM.AS
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 032/035 015/033 010 23565
GALLUP.................... 032/038 013/031 005 23243
GRANTS.................... 031/041 016/032 014 23243
GLENWOOD.................. 032/054 024/049 017 23000
CHAMA..................... 019/022 009/025 901 23865
LOS ALAMOS................ 034/037 018/031 011 23243
RED RIVER................. 017/026 006/024 901 23665
TAOS...................... 023/038 015/030 004 23265
SANTA FE.................. 031/043 019/032 010 23032
SANTA FE AIRPORT.......... 033/045 020/035 011 23032
ESPANOLA.................. 029/045 021/035 013 23243
ALBUQUERQUE HEIGHTS....... 036/051 026/038 018 23011
ALBUQUERQUE VALLEY........ 036/053 026/039 011 23011
ALBUQUERQUE FOOTHILLS..... 033/049 024/034 016 23011
ALBUQUERQUE WEST MESA..... 035/051 025/039 017 23011
SOCORRO................... 035/055 023/044 014 23000
SANDIA PARK/CEDAR CREST... 028/046 021/034 017 23221
MORIARTY/ESTANCIA......... 027/048 022/039 012 23000
CARRIZOZO................. 031/054 022/042 020 23000
RUIDOSO................... 028/051 020/041 014 23000
RATON..................... 027/048 014/037 008 23012
LAS VEGAS................. 032/052 018/038 012 23000
ROY....................... 029/045 017/041 011 23001
CLAYTON................... 034/044 019/037 013 23012
SANTA ROSA................ 042/056 023/039 015 23000
TUCUMCARI................. 040/058 025/041 016 23000
FORT SUMNER............... 041/063 028/042 015 23000
CLOVIS.................... 042/064 028/043 018 23000
PORTALES.................. 040/069 029/044 019 23000
ROSWELL................... 040/069 031/047 019 23000
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...NMZ002-004 SNOW ADV TONIGHT THRU
SAT 6PM. NMZ005>007-010>021-26 WIND ADV 8AM SAT TO 6PM SAT.
&&
Hazardous weather outlook, Jan 2, 6:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST FRI JAN 2 2004
NMZ001>021-026-031300-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MST FRI JAN 2 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.
.DAY ONE...TODAY
WINTER STORM CONDITIONS EXPECTED FOR THE NORTHWEST QUARTER OF THE
STATE TODAY AND TONIGHT. THE BULK OF THE SNOWFALL WILL PRIMARILY
EFFECT THE HIGHER WEST FACING SLOPES OF THE NORTHWEST MOUNTAINS AND
TO A LESSER EXTENT THE SANGRE DE CRISTOS...CHUSKA AND SAN MATEO
MOUNTAINS. BRISK WINDS ACCOMPANYING THE STORM SYSTEM WILL CREATE LOW
VISIBLITIES AT TIMES DUE TO THE BLOWING SNOW.
SUSTAINED WINDS OF 25 TO 40 MPH WITH GUSTS IN THE 40S ARE EXPECTED
ALONG THE CENTRAL MOUNTAINS EASTWARD TO THE TEXAS STATE LINE TODAY.
THE DOMINATE DIRECTION WILL BE WESTSERLY SO MOTORISTS IN HIGH PROFILE
VEHICLES ON NORTH...SOUTH HIGHWAYS SHOULD TAKE CAUTION WHEN
TRAVELLING ON THE AREA ROADWAYS.
SEE ADDITIONAL WEATHER STATEMENTS FOR THE LATEST ON THIS WINTER
STORM.
.DAYS TWO THROUGH SEVEN...
THE STORM SYSTEM WILL SWEEP ACROSS THE STATE ON SATURDAY. SNOWFALL
AGAIN WILL BE MORE RELEGATED TO THE NORTHERN MOUNTAINS AND TO A
LESSER EXTENT THE MOUNTAINS NEAR TO INTERSTATE 40. BRISK WINDS WILL
CONTINUE TO BLOW THE SNOW AROUND CREATING LOW VISIBILITIES AT TIMES.
STRONG WINDS WILL ONCE AGAIN AFFECT SOUTHERN AND EASTERN AREAS ON
SATURDAY. THE STRENGTH AND COVERAGE OF THE STRONG WINDS IS STILL A
BIT UNCERTAIN BUT IT LOOKS AS THOUGH THE SOUTHEAST PLAINS AND SOUTH
CENTRAL MOUNTAINS WILL MOST CERTAINTLY SEE THE STRONG WINDS.
SUSTAINED WIND SPEEDS BETWEEN 20 TO 35 MPH ARE EXPECTED IN THOSE
AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Strong Wind, Capitan/Northern Sacramento Mountains / Sc Lincoln
- When
- January 2, 3:00 PM MST to 5:30 PM MST
- Where
- Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $8,000
- Reported by
- NEWSPAPER
Gusty winds resulted in about a half dozen damage reports in Ruidoso. Claims included tree limbs through a roof, a storage shed blown over and a roof blown off a walkway.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, January 2, 20042 deaths · 2 injured · 1 event
- High Surf in California, January 2, 20042 deaths · 1 event
- Flash Flood in Kentucky, January 2, 2004$100,000 · 1 event
- High Wind in Colorado, January 2, 2004$50,000 · 86 kt wind · 6 events
- Flooding in Indiana, January 2 to 13, 2004$50,000 · 4 events
- Debris Flow in California, January 2, 2004$20,000 · 1 event
- Winter Storm in North Dakota, January 2 to 3, 200410 events
- Winter Storm in Minnesota, January 2 to 3, 20048 events
- Heavy Snow in Oregon, January 2, 20048 events
- Heavy Snow in Colorado, January 2 to 3, 20048 events
- Heavy Snow in Colorado, January 2 to 3, 20043 events
- Heavy Snow in California, January 2 to 3, 20042 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380405.